Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 32, NWS Phoenix, AZ

July 21, 2009Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 21, 2009, 10:18 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2009, 10:18 PM MST (05:18 UTC)
Expired
Jul 21, 2009, 11:00 PM MST
In force
42 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2009-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2009-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2309 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:00 PM MST, 18 minutes earlier.

Area forecast discussion, Jul 21, 10:00 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1000 PM MST TUE JUL 21 2009

.SYNOPSIS...
LITTLE DAY TO DAY CHANGE IN WEATHER IS EXPECTED THE NEXT SEVERAL
DAYS...AS HIGH PRESSURE REMAINS DOMINANT OVER THE AREA. THIS WILL
RESULT IN VERY WARM TO HOT TEMPERATURES...ESPECIALLY IN WESTERN
AREAS...ALONG WITH A SLIGHT THREAT FOR SHOWERS AND THUNDERSTORMS
EACH DAY...FROM MAINLY CENTRAL ARIZONA EASTWARD.

&&

.DISCUSSION...
ANOTHER EVENING OF ISOLATED TO SCATTERED CONVECTION ACROSS THE AZ
PORTION OF THE CWA. MOST OF THIS ACTIVITY WAS NOT AS INTENSE AS LAST
NIGHT...BUT SIGNIFICANT NONETHELESS. RAIN GAUGE REPORTS FROM
MARICOPA COUNTY FLOOD CONTROL DISTRICT INDICATED A COUPLE CELLS IN
WRN PARTS OF THE COUNTY MEASURED NEARLY TWO-THIRDS OF AN INCH IN
LESS THAN AN HOUR...WITH DOPPLER PRECIP ESTIMATES OF ONE AND A HALF
TO TWO INCHES IN A COUPLE OF ISOLD SPOTS. STRONGEST CONVECTION AT
PRESS TIME WAS SITUATED OVER MOSTLY SW MARICOPA COUNTY AND MOVING
SEWD.

MEANWHILE...VORT MAX OVER NW AZ THAT IS LIKELY PARTIALLY RESPONSIBLE
FOR EVENING ACTIVITY IS PROGGED TO REMAIN NEARLY STATIONARY THE REST
OF TONIGHT. THIS FEATURE...COMBINED WITH A VERY MOIST AND UNSTABLE
AMS GIVES US REASON TO KEEP ISOLD TSTMS IN THE FORECASTS FOR MOSTLY
SCNTRL AZ REMAINDER OF THE NIGHT...SIMILAR TO LAST NIGHT.

REST OF THE WEEK...THE UPPER HIGH IS FORECAST TO BUILD A BIT FURTHER
N AND THEREBY PLACE MOST OF AZ UNDER A MORE NORMAL ELY FLOW FOR LATE
JULY. PROGS KIND OF THIN OUT THE MOISTURE A BIT WHILE THIS HAPPENS...
BUT ENOUGH SHOULD REMAIN...ALONG WITH MORE FAVORABLE STEERING FLOWS
TO KEEP AT LEAST SLIGHT CHANCES GOING EACH DAY OVER MAINLY THE AZ
PART OF CWA RIGHT ON INTO THE UPCOMING WEEKEND. TEMPS WILL STAY NEAR
TO SLIGHTLY ABOVE NORMALS AS WELL.

&&

.AVIATION...
KPHX/KIWA AND SURROUNDING AIRFIELDS...CLUSTER OF NON-SEVERE TSTMS IS
PUSHING IN FROM THE WRN PART OF MARICOPA COUNTY LATE THIS EVENING.
AS SUCH...IT APPEARS THAT BOTH KIWA/KPHX ARE IN FOR SOME TSTMS UNTIL
AROUND MIDNIGHT OR PERHAPS A BIT THEREAFTER. IN FACT...CANNOT RULE
OUT SIMILAR NOCTURNAL REDEVELOPMENT CLOSER TO SUNRISE EITHER WHAT
WITH CONDITIONS SIMILAR TO LAST NIGHT. WILL HOLD OFF ON THAT IN 06Z
TAFS BUT THE POTENTIAL IS DEFINITELY THERE. NOT EXPECTING REALLY
STRONG WINDS WILL ACTIVITY...GENERALLY GUSTING TO PERHAPS 30-35KTS
OR SO. CIGS WITH ANY STORMS COULD DIP DOWN TO NEAR 9 THSD AGL. AFTER
DEBRIS CLOUDINESS BURNS OFF AROUND 18Z WED...EXPECT MORE CB
DEVELOPMENT LATE WED AFTN/EVE...WITH AN OUTSIDE THREAT OF TSTMS NEAR
KIWA/KPHX AIRFIELDS WED EVENING. UNCERTAINTY TOO GREAT TO INCLUDE IN
TAFS ATTM.

KIPL/KBLH...NO AVIATION CONCERNS NEXT 24 HOURS. MOST CONVECTIVE
ACTIVITY EXPECTED TO REMAIN OFF TO THE E...WITH AN OUTSIDE SHOT AT
PERHAPS GETTING AN OUTFLOW PASS THRU KBLH FROM THE E LATER TONIGHT
AFTER MIDNIGHT. OTHERWISE...EXPECT FEW-SCT MID/HIGH CLOUDS AND
NORMAL WIND BEHAVIORS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
GENERAL TRENDS INDICATE THAT TEMPERATURES WILL DECREASE THIS WEEK
WITH AN INCREASE IN MOISTURE BY LATE IN THE WEEK. WITH THE RIDGE IN
CLOSE PROXIMITY...WINDS WILL ALSO NOT BE MUCH OF A THREAT...EXCEPT
IN THE VICINITY OF THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ESTLE
AVIATION...ESTLE
FIRE WEATHER...HIRSCH
Hazardous weather outlook, Jul 21, 4:44 AM MST, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
444 AM MST TUE JUL 21 2009

AZZ021>024-026>028-221145-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
444 AM MST TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE QUICKLY THROUGH SOUTH CENTRAL
ARIZONA THIS MORNING. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS TO 45 MPH...BRIEF HEAVY RAIN AND DEADLY
LIGHTNING. MINOR FLOODING OF STREETS AND HIGHWAYS MAY BE ENCOUNTERED
DURING THE MORNING RUSH HOUR. ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE FORECAST THIS AFTERNOON AND EVENING. LOOK OUT FOR GUSTY WINDS...
HEAVY RAIN AND OCCASIONAL LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 45 MPH...HEAVY
RAIN AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

AZZ020-025-CAZ030>033-221145-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
444 AM MST TUE JUL 21 2009 /444 AM PDT TUE JUL 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT.
THE STRONGER STORMS MAY CONTAIN GUSTY WINDS TO 40 MPH...BRIEF HEAVY
RAIN AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FRIDAY THROUGH SATURDAY NIGHT...A SLIGHT CHANCE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS. THE STRONGER STORMS MAY CONTAIN GUSTY
WINDS TO 40 MPH...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:19 PM MSTSevere Thunderstorm WarningPSRMaricopa41 min
Jul 21, 9:48 PM MSTAreal Flood AdvisoryPSRMaricopa117 min
Jul 21, 10:20 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal40 min
Jul 21, 10:48 PM MSTDust Storm WarningPSR72 min
Jul 22, 3:36 PM MSTSevere Thunderstorm WarningPSRGila24 min
Jul 22, 3:47 PM MSTAreal Flood AdvisoryPSRGila108 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.